Alert archive / Illinois / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 41, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at May 8, 2003, 9:06 PM CDT for Warren County, Illinois. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 8, 2003, 9:06 PM CDT (02:06 UTC)
- Expired
- May 8, 2003, 9:30 PM CDT
- In force
- 24 min
- Issued by
- NWS Quad Cities, IA
- Area
- Counties, with a storm outline in the text
County Warren County, IL
The radar
The Quad Cities radar (KDVN), 78 km from the middle of the area, began a volume at 02:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 2.1 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1197 m above ground
- 0-6 km bulk shear
- 73 kt
- 0-1 km storm-relative helicity
- 213 m²/s²
- 0-3 km storm-relative helicity
- 483 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
355 WUUS53 KDVN 090206 SVRDVN ILC187-090230- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE QUAD CITIES IA IL 905 PM CDT THU MAY 8 2003 THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WARREN COUNTY IN WEST CENTRAL ILLINOIS * UNTIL 930 PM CDT * AT 903 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH LARGE HAIL OVER KIRKWOOD...OR 7 MILES SOUTHWEST OF MONMOUTH...MOVING NORTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR... MONMOUTH MUNICIPAL AIRPORT BY 920 PM CDT. GERLAW BY 930 PM CDT. THIS SEVERE THUNDERSTORM IS CAPABLE OF AND HAS A HISTORY OF PRODUCING HAIL UP TO THE SIZE OF BASEBALLS. TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT FRIDAY MORNING FOR EASTERN IOWA AND WEST CENTRAL ILLINOIS AND NORTHEAST MISSOURI. LAT...LON 4091 9079 4076 9076 4095 9049 4104 9069 $$ NICHOLS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 4:52 PM CDT, 4 hours 14 minutes earlier.
Area forecast discussion, May 8, 4:52 PM CDT, 4 hours 14 minutes before
AREA FORECAST DISCUSSION...CORRECTED CODING AT BOTTOM NATIONAL WEATHER SERVICE QUAD CITIES IA IL 452 PM CDT THU MAY 8 2003 BAND OF SHOWERS AND A FEW THUNDERSTORMS FINALLY MANAGING TO DROP PRECIPITATION ACROSS THE CWA. THIS PRECIP FORMED OFF OF THE 850MB FRONT...WITH THE SURFACE FRONT STILL ACROSS CENTRAL KS/MO AS OF 18Z. THE SURFACE FRONT IS LIGHTING UP NOW...WITH SOME PRETTY SIGNIFICANT STORMS APPARENT ON SATELLITE AND RADAR IMAGERY. UPPER LEVELS ANALYSIS INDICATING THE STRONG LOW LEVEL JET HELPING TO FIRE CONVECTION EXTENDING FROM SOUTHERN TX TO EASTERN KS...WITH PLENTY OF MOISTURE HAVING STREAMED UP OVER MUCH OF THE MIDWEST. 500MB TROUGH STILL OVER THE ROCKIES...BUT SOME PRETTY SIGNIFICANT SHORT WAVES MOVING OUT OF THE ROCKIES TO OVER KANSAS...AGAIN ASSISITING CONVECTION THERE. MAIN CONCERNS THIS FORECAST INCLUDE THUNDERSTORM TIMING TONIGHT THROUGH SATURDAY...WITH ATTENDANT SEVERE AND FLOODING CONCERNS. 12Z MODELS APPEAR TO HAVE INITIALIZED REASONABLY WELL THIS MORNING... WITH BETTER AGREEMENT THROUGH THE PERIOD THAN ON YESTERDAYS RUNS. ETA IS STILL MORE PROGRESSIVE AT 500 MB THAN THE OTHER MODELS...EVEN TO THE POINT OF BEING THE ODD ONE OUT BY 36 HRS. HOWEVER...SURFACE FEATURES ARE VERY CLOSE...AND NGM APPEARS TO BE THE ODD ONE OUT THEN WITH ITS TOO FAR INTO THE COLD AIR BIAS. WILL BE GOING WITH A BLEND BETWEEN MODELS FOR THIS FORECAST. DUE TO 3 HOUR FFG VALUES BETWEEN 1.5 TO AROUND 2 INCHES... WIDESPREAD HEAVY RAINFALL OF BETWEEN .75 AND 1.5 DUE IN...WITH LOCALLY HIGHER AMOUNTS POSSIBLE OF UP TO 3 INCHES...HAVE DECIDED TO GO WITH A FLOOD WATCH TONIGHT...FOR THE WESTERN 1/3 TO 1/2 OF THE CWA. SEVERE THREAT ALSO EXISTS FOR TONIGHT...MAINLY HAILERS...BEING NORTH OF THE SURFACE FRONT. CONVECTION NOW DEVELOPING OVER SOUTHEASTERN NEBRASKA SHOULD CONTINUE TO DEVELOP ALONG THE 850MB FRONT AND MOVE NNE...GETTING INTO THE CWA BY MID TO LATE EVENING. STORMS COULD BE QUITE STRONG WITH DECENT DYNAMICS ALOFT...AND STRONG SOUTHERLY 850MB JET BRINGING IN HIGH DEWPOINT AIR. FRIDAY IS MORE OF A QUESTION. THE WARM FRONT WILL BE NORTH OF THE AREA...WITH A WIND SHIFT LINE/WEAK COLD FRONT MOVING FROM WEST TO EAST ACROSS THE AREA. 850MB LOW LEVEL JET WILL SHIFT BACK WEST IN THE MORNING...AND MORE CONVECTION SHOULD FIRE IN THE EASTERN KANSAS AND WESTERN MISSOURI AREA...WITH MAY MANAGE TO AFFECT THE SOUTHERN AREAS OF THE CWA DURING THE EVENING. MUCH DEPENDS ON WHAT THE FRONT DOES TONIGHT...AND HAVE HUNG ONTO PRECIP CHANCES FOR ENTIRE CWA FRIDAY NIGHT. SATURDAY COULD BE ANOTHER VERY BUSY DAY/NIGHT WITH A SURFACE LOW TO MOVE FROM EASTERN KANSAS AROUND 12Z TO NORTHEAST IOWA BY 00Z. SEVERE WEATHER IS POSSIBILITY ONCE AGAIN WITH THIS TRACK. THERE ARE ENOUGH DIFFERENCES IN THE MODELS FOR THE TRACK OF THIS LOW TO DO MUCH NARROWING DOWN...AND HAVE KEPT THINGS PRETTY WELL BROAD BRUSHED FOR NOW. .EXTENDED (MON-THU)...MONDAY LARGE UPPER LEVEL LOW DRAWS OFF TO THE EAST...ALLOWING RIDGING TO BEGIN BUILDING OVER THE AREA FOR TUESDAY AND WEDNESDAY. THURSDAY BEGINNING TO LOOK QUESTIONABLE...WITH AN INVERTED TROUGH PUSHING UP INTO THE AREA AT THE SURFACE...AND A SHORTWAVE DUCKING SOUTH OF THE RIDGE ACROSS THE AREA. FOR NOW... HAVE JUST PUT CHANCES FOR SHOWERS AND THUNDERSTORMS ON THURSDAY... THOUGH MAY EVENTUALLY NEED PRECIP FOR WEDNESDAY NIGHT AS WELL. DVN... IA...FLOOD WATCH FOR COUNTIES ALONG AND WEST OF A BURLINGTON TO MANCHESTER LINE. IL...TORNADO WATCH FOR HANCOCK AND MCDONOUGH COUNTIES TIL 9 PM. MO...FLOOD WATCH TONIGHT. LRE
Hazardous weather outlook, May 8, 6:20 PM CDT, 2 hours 46 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-091100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 620 PM CDT THU MAY 8 2003 ...ROUNDS OF SEVERE THUNDERSTORMS AND HEAVY RAINFALL WILL THREATEN THE REGION THROUGH THE WEEKEND... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN IOWA... NORTHWEST AND WEST CENTRAL ILLINOIS...AND NORTHEAST MISSOURI. .DAY ONE...TONIGHT AS SCATTERED THUNDERSTORMS EXIT WEST CENTRAL ILLINOIS...MORE THUNDERSTORMS...A FEW SEVERE...WILL BE POSSIBLE OVER MUCH OF THE AREA OVERNIGHT AND INTO EARLY FRIDAY MORNING. SUPERCELLULAR THUNDERSTORMS DEVELOPING THIS EVENING OVER NORTHEAST KANSAS AND EASTERN NEBRASKA WILL LOOK TO CONSOLIDATE INTO A THUNDERSTORM COMPLEX AND MOVE EAST OVER EASTERN IOWA...NORTHEAST MISSOURI...AND NORTHWEST ILLINOIS LATER TONIGHT. OTHER STORMS DEVELOPING ACROSS NORTH CENTRAL MISSOURI WILL ALSO PUSH NORTHEAST TOWARD THE AREA. THESE STORMS ARE DEVELOPING OUT AHEAD OF A POWERFUL SPRING STORM SYSTEM OVER THE CENTRAL PLAINS...WITH AN ASSOCIATED WARM FRONTAL BOUNDARY EXTENDING ACROSS CENTRAL MISSOURI. AS THE STORMS MAKE THEIR WAY EAST INTO THE LOCAL AREA FEEDING ON AN 70 TO 80 MPH SOUTHWESTERLY LOW LEVEL JET...THEY WILL BE WELL NORTH OF THE FRONTAL BOUNDARY. THIS SUGGESTS THE PRIMARY SEVERE WEATHER THREAT WILL BE FROM LARGE HAIL RANGING FROM THE SIZE OF A PENNY...UP TO A HALF DOLLAR. IF THE WARM FRONT CAN PUSH NORTH TOWARD THE IOWA AND MISSOURI BORDER...STORMS ALONG AND SOUTH OF A FAIRFIELD...TO MONMOUTH LINE MAY BE ABLE TO PRODUCE DAMAGING STRAIGHT LINE WINDS OR DOWNBURSTS UP TO 70 MPH. THE BULK OF THE THUNDERSTORMS ARE EXPECTED TO ENTER EASTERN IOWA AFTER 9 PM...AND CONTINUE OVER MUCH OF THE AREA THROUGH 5 AM FRIDAY MORNING. THE STORMS CURRENTLY DEVELOPING IN NORTH CENTRAL MISSOURI MAY AFFECT PORTIONS OF SOUTHEAST IOWA AS EARLY AS 730 PM. ALONG WITH THE SEVERE WEATHER THREAT...THESE THUNDERSTORMS WILL ALSO BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL. GENERAL RAINFALL AMOUNTS OF AN INCH AND A HALF WILL BE POSSIBLE OVER MUCH OF THE AREA BY FRIDAY MORNING...WITH SOME LOCATIONS EXPERIENCING EVEN HIGHER AMOUNTS. THE HEAVY RAIN COULD CAUSE SOME FLOODING PROBLEMS. A FLOOD WATCH IS IN EFFECT FOR TONIGHT ALONG AND WEST OF THE MISSISSIPPI RIVER. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE WARM FRONT IS CURRENTLY PROJECTED TO LIFT UP NORTH OF THE AREA ON FRIDAY...TAKING THE THREAT FOR MORE STORMS WITH IT. BUT IF THE BOUNDARY STALLS OUT FOR SOME REASON OVER THE AREA(HELD UP BY TONIGHTS THUNDERSTORM ACTIVITY AND LEFT OVER COLD POOL)...MORE THUNDERSTORMS MAY DEVELOP RIGHT OVER THE AREA BY MIDDAY. THERE IS STILL A SIGNIFICANT RISK OF ANOTHER SEVERE WEATHER OUTBREAK SATURDAY AND SATURDAY NIGHT. A STRONG LOW PRESSURE SYSTEM WILL STILL LOOK TO MOVE OUT OF THE SOUTHERN PLAINS AND THROUGH THE MID MISSISSIPPI VALLEY SATURDAY. CURRENT INFORMATION SUGGESTS THAT THE POSSIBILITY OF THE MAIN LOW PRESSURE SYSTEM MOVING THROUGH SOUTHEAST IOWA AND NORTHWEST ILLINOIS SATURDAY AFTERNOON AND EVENING STILL EXISTS. IF THIS HAPPENS...THE AIRMASS AHEAD OF THE LOW WOULD BECOME VERY UNSTABLE. DUE TO THE TIME OF DAY AND THE STRENGTH OF THE SYSTEM...THUNDERSTORMS THAT DEVELOP ALONG AND JUST SOUTH OF THE PATH OF THE LOW PRESSURE SYSTEM WILL HAVE THE POTENTIAL TO PRODUCE TORNADOES. OTHER MODEL RUNS ARE SUGGESTING THAT THE SYSTEM MAY PULL UP FURTHER EAST AND SOUTH OF THE LOCAL AREA...PRODUCING MORE OF A RISK OF TORNADOES ACROSS CENTRAL AND NORTHEAST ILLINOIS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY OVER MUCH OF THE AREA TONIGHT...AND AGAIN ON SATURDAY AFTERNOON. SPOTTERS...EMERGENCY MANAGERS AND LAW ENFORCEMENT OFFICIALS ARE ENCOURAGED TO MONITOR THE LATEST FORECASTS AND STATEMENTS CONCERNING THE STORM SYSTEM THAT WILL MOVE THROUGH THE REGION SATURDAY. LATER FORECASTS AND STATEMENTS WILL BE ABLE TO REFINE THE TIMING...LOCATION AND TYPES OF SEVERE WEATHER THAT MAY OCCUR WITH THIS POTENTIALLY DANGEROUS WEATHER SYSTEM. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL: http://www.crh.noaa.gov/dvn JDH
In the hours before
Local storm report, May 8, 8:35 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
835 PM CDT THU MAY 08 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0834 PM FT MADISON IA 1.75 INCH HAIL
05/08/03 LEE REPORTED BY STORM
SPOTTER.
0834 PM WEST PT IA 1.75 INCH HAIL
05/08/03 LEE REPORTED BY EMERGENCY
MANAGEMENT.Local storm report, May 8, 8:37 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
837 PM CDT THU MAY 08 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0834 PM 1 W FT MADISON IA 2 INCH HAIL
05/08/03 LEE WINDOWS BROKEN OUT OF
CARS BY LARGE HAIL.
REPORTED BY STORM
SPOTTER.Local storm report, May 8, 8:46 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
846 PM CDT THU MAY 08 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0840 PM DONNELLSON IA 2.5 INCH HAIL
05/08/03 LEE RELAYED BY KHQA TV.
0840 PM 2 NW MIDDLETOWN IA 1.75 INCH HAIL
05/08/03 DES MOINES REPORTED BY STORM
SPOTTER.
0845 PM 6 S BURLINGTON IA 2.5 INCH HAIL
05/08/03 DES MOINES HAIL COVERING GROUND.
REPORTED BY STORM
SPOTTER.Local storm report, May 8, 8:53 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
853 PM CDT THU MAY 08 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0849 PM WEST BURLINGTON IA 1 INCH HAIL
05/08/03 DES MOINES REPORTED BY STORM
SPOTTER.
0853 PM BURLINGTON IA 2.75 INCH HAIL
05/08/03 DES MOINES REPORTED BY STORM
SPOTTER.Local storm report, May 8, 8:58 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
858 PM CDT THU MAY 08 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0853 PM 2 S GLADSTONE IL 1.75 INCH HAIL
05/08/03 HENDERSON REPORTED BY STORM
SPOTTER.Local storm report, May 8, 9:02 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
902 PM CDT THU MAY 08 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0902 PM GLADSTONE IL 4 INCH HAIL
05/08/03 HENDERSON REPORTED BY LAW
ENFORCEMENT OFFICIAL.The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 8:39 PM CDT | Severe Thunderstorm Warning | DVN | Henderson | 51 min |
| May 8, 8:50 PM CDT | Severe Thunderstorm Warning | DVN | Hancock, McDonough | 25 min |
| May 8, 9:30 PM CDT | Severe Thunderstorm Warning | DVN | Warren | 30 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.